Dilantin (phenytoin) Can Cause Vitamin D Deficiency

Dilantin (phenytoin) is probably one of the dirtiest drugs, but is necessary as it treats an obviously serious condition (seizures). It has many clinical quirks that you need to be aware of. 72 year old female with a long history of seizures was on a maintainence dose of 200 mg twice daily. Seizures were well managed and patient displayed no symptoms of Dilantin toxicity with a Total Dilantin level of 12. (Remember the clinical quirks about Dilantin levels especially if your patient is displaying symptoms of toxicity!) This particular patient was just recently admitted to the hospital for a wrist fracture, and it was discovered that she had osteoporosis. Upon this discovery, the provider ordered a vitamin D level to assess if/how much supplementation they felt was necessary. The level came back at 6. (normal is 30-100 in most labs) Why was this level so low? – Long term Dilantin can cause/worsen vitamin D deficiency. The patient was started on a Vitamin D supplement.

There’s a reason why we have over 2,500 followers on Twitter: Good Information you can use! If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!

4 Comments

  1. thelma sudack

    I was taking Dilantin for almost 38 years when one day I took my meds as usual, then boom! I started this reaction! I tried to tell my doctor. He kept saying I could not just START suddenly having a reaction to it. Well, the next morning I went to the E.R> and sat there while taking my meds. Sure enough I had an even worse reaction! So bad they had to admit me and give me meds to open my airways! I took Dilantin while pregnant with my foour beautiful children. However years later one had to have heart/valve replacement ( said to be caused by Dilantin) . So anyone out there having any reaction what so ever that is unusual, get help!

    Reply
  2. Islam abou el majd

    Just an exciting medical article drug drug interaction s very important field to disscus thank u for this….

    Reply
  3. Andalu Gunda MS,R.Ph.

    Very useful information.I recently read in an article that adverse drug reactions are the fourth leading cause of death. Clinical Pharmacists play very important role in health care system. Now that with pharmacogenetic testing we can further reduce ADRs.With CYP2C9 testing it is quite possible to avoid toxicity of Dilantin and can get the right dosage for the first time.

    Reply
  4. greg renstrom

    clearly, taking dilantin has positive results and negative risks. i had a seizure in 1960 and another in 1973. as far as i can tell, that’s it. i have been on the standard dilantin-phenobarbital combination all these fifty-seven years. and it’s worked. but in addition to common expected dental complications, i have dramatically diminished balance and mobility, both determined by my neurologist to be side-effects of the drug. recovery from even relatively minor surgery is at least two or three-times longer because of the drug. it something i have simply had to consider when looking at and planning for overall health.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

June 11, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories